Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 51, NWS Tulsa, OK

October 8, 2009Osage County, Pawnee County, Washington County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Oct 8, 2009, 1:34 PM CDT for Osage County, Pawnee County, Washington County, Oklahoma. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2009, 1:34 PM CDT (18:34 UTC)
Expired
Oct 8, 2009, 7:30 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Osage County, OK, Pawnee County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 103 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 1:39 PM CDTFLASH FLOOD12 Sw Ralston, OKWATER RUNNING OVER SOME COUNTRY ROADS.
Oct 8, 3:00 PM CDTFLOODBartlesville, OKSCATTERED STREET FLOODING IN BARTLESVILLE AREA...ESPECIALLY LOW LYING AREA.
Oct 8, 3:15 PM CDTFLASH FLOODOchelata, OKWATER COMING OFF HILLS WEST OF TOWN IS FLOODING STREETS...MAINLY ON WEST SIDE OF TOWN. STORM DRAINS NOT KEEPING UP.
Oct 8, 5:00 PM CDTFLASH FLOOD2 Wnw Barnsdall, OKWATER REPORTED OVER THE BRIDGE ON HIGHWAY 11. ROAD CLOSED SINCE ABOUT 5 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 081834
FFWTSA
OKC113-117-147-090030-
/O.NEW.KTSA.FF.W.0051.091008T1834Z-091009T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
134 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 9 MILES
  NORTHEAST OF OCHELATA TO 9 MILES NORTHEAST OF FAIRFAX TO 7 MILES   
  SOUTHWEST OF PAWNEE...MOVING EAST AT 30 MPH. RADAR INDICATES THAT  
  2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 2 TO 3 INCHES    
  WILL BE POSSIBLE THROUGH 730 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SKEDEE...BIGHEART...MARAMEC...PAWHUSKA...BLACKBURN...
  HULAH...HALLETT...JENNINGS...OKESA...HOMINY...TERLTON...
  CLEVELAND...COPAN...OSAGE...DEWEY...BARTLESVILLE...WESTPORT AND
  VERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. 
REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. REPORTS 
INDICATE THAT BAR DITCHES ARE FULL AND AN INCH OR TWO OF WATER IS 
CROSSING SOME COUNTY ROADS IN WESTERN OSAGE AND PAWNEE COUNTIES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3699 9579 3692 9582 3644 9582 3643 9601
      3617 9601 3616 9681 3625 9683 3625 9692
      3633 9692 3635 9703 3652 9703 3656 9690
      3660 9691 3659 9702 3670 9701 3670 9694
      3676 9689 3679 9676 3700 9674

$$
1 follow-up statement
000 
WGUS74 KTSA 082052
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
352 PM CDT THU OCT 8 2009

OKC113-117-147-090030-
/O.CON.KTSA.FF.W.0051.000000T0000Z-091009T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON OK-OSAGE OK-PAWNEE OK-
352 PM CDT THU OCT 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
PAWNEE...OSAGE AND WASHINGTON COUNTIES...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN COVERING MOST OF OSAGE...PAWNEE...AND 
WASHINGTON COUNTIES. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS 
ALREADY FALLEN. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 730 
PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE COPAN...DEWEY...OCHELATA...BARTLESVILLE...GRAINOLA...HULAH...
FORAKER...BIGHEART...PEARSONIA...OKESA...BURBANK...BARNSDALL...
FAIRFAX...SHIDLER AND PAWHUSKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3699 9579 3692 9582 3644 9582 3643 9601
      3617 9601 3616 9681 3625 9683 3625 9692
      3633 9692 3635 9703 3652 9703 3656 9690
      3660 9691 3659 9702 3670 9701 3670 9694
      3676 9689 3679 9676 3700 9674

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 12:43 PM CDT, 51 minutes earlier.

Area forecast discussion, Oct 8, 12:43 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CDT THU OCT 8 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

AVIATION SITES CURRENTLY REPORTING IFR/MVFR CONDITIONS WITH LOW
CLOUD DECK RANGING GENERALLY BETWEEN 700 AND 1500 FT. THIS TREND
WILL LIKELY CONTINUE FOR THE NEXT 24 HOURS AS CONVECTIVE LINE
SWEEPS ACROSS AREA THROUGH TONIGHT. VISIBILITIES WILL BE GREATLY
REDUCED IN THE HEAVIER SQUALLS. CLOUD DECK SHOULD BEGIN TO
INCREASE BY MID MORNING FRIDAY FROM NW TO SE BEHIND FRONT AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1135 AM CDT THU OCT 8 2009/

UPDATE...
SENT QUICK UPDATE TO TWEAK HIGH TEMPS FOR THIS AFTERNOON INCLUDING
HOURLY TEMP GRIDS THIS EVENING. TEMPERATURES ALREADY IN THE LOWER
80S ACROSS PORTIONS OF SOUTHEAST OKLAHOMA WITH A FEW BREAKS IN THE
CLOUDS.  EXPECT SURFACE INSTABILITY TO BEGIN INCREASING
SIGNIFICANTLY OVER THE NEXT FEW HOURS WITH LIFTED INDEX VALUES
AROUND -5 OR LOWER BY MID AFTERNOON.  OUTFLOW BOUNDARY FROM EARLIER
CONVECTION ACROSS NORTHEAST OKLAHOMA HAS PROVIDED FOCUS FOR
ADDITIONAL THUNDERSTORM ACROSS FAR NORTHERN FA.  AREAS OF RAIN WITH
EMBEDDED THUNDERSTORMS WILL LIKELY CONTINUE IN THESE AREAS INTO THE
EARLY AFTERNOON HOURS WITH THE THREAT FOR FLOODING.

SEVERE THREAT WILL LIKELY INCREASE AROUND MID AFTERNOON THROUGH THE
EVENING HOURS AS COLD FRONT PUSHES INTO NORTHEAST OKLAHOMA.
ADDITIONAL SEVERE STORMS COULD ALSO DEVELOP AHEAD OF FRONT ACROSS
SOUTHEAST OKLAHOMA...SPREADING INTO NORTHWEST ARKANSAS. LATEST MODEL
TRENDS INDICATE CONVECTIVE LINE WILL PUSH EAST OF THE AREA
BY MID MORNING FRIDAY WITH THE SEVERE/FLASH FLOODING THREAT ENDING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Oct 8, 1:00 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU OCT 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU OCT 8 2009

....STRONG TO SEVERE THUNDERSTORMS LIKELY WITH HEAVY RAINFALL AND
    FLOODING THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA....SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET....MID AFTERNOON

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A WARM FRONT CONTINUES TO LIFT NORTH INTO PORTIONS OF EAST CENTRAL
OKLAHOMA AND WEST CENTRAL ARKANSAS EARLY THIS AFTERNOON.  AS BREAKS
IN THE CLOUD COVER ALLOW FOR ADDITIONAL DESTABILIZATION SOUTH OF THE
BOUNDARY...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL LIKELY
DEVELOP...SPREADING INTO SOUTHEAST OKLAHOMA THIS AFTERNOON.  NORTH
OF THE BOUNDARY MODERATE TO HEAVY RAINFALL WILL LIKELY CONTINUE
ACROSS MUCH OF NORTHEAST OKLAHOMA THIS AFTERNOON WITH AN INCREASING
FLOOD THREAT AS STORMS MOVE OVER THE SAME AREAS.

A COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA THIS AFTERNOON...
PUSHING TO NEAR THE INTERSTATE 44 CORRIDOR BY LATE AFTERNOON.
THUNDERSTORMS WITH TORRENTIAL RAIN IS EXPECTED ALONG THE SLOW MOVING
FRONT AS THE BOUNDARY PUSHES INTO SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS OVERNIGHT. THESE STORMS COULD ALSO BECOME SEVERE WITH
DAMAGING WINDS...INCLUDING FLASH FLOODING.

IN ADDITION...DUE THE STRONG WIND FIELDS IN ASSOCIATION WITH THIS
SYSTEM...ISOLATED STORMS THIS AFTERNOON OR ANY EMBEDDED MESOCYCLONES
WITHIN THE THUNDERSTORM LINE WILL POSE A LIMITED TORNADO THREAT...
PRIMARILY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS
AFTERNOON AND EVENING.

WIDESPREAD TWO TO FOUR INCH RAINFALL AMOUNTS WILL BE COMMON ACROSS
THE ENTIRE AREA...WITH AROUND 6 INCHES POSSIBLE IN THE ISOLATED
HEAVIER BANDS. PLEASE REFER TO THE LATEST FLOOD STATEMENT
/OKCFFATSA/ FOR MORE INFORMATION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST OF THE REGION AROUND
MID MORNING FRIDAY...ENDING THE SEVERE WEATHER AND FLASH FLOODING
THREAT. RIVER AND AREAL FLOODING HOWEVER COULD CONTINUE ON FRIDAY
DUE TO THE PREVIOUS HEAVY RAINFALL.

COOL WEATHER IS EXPECTED FOR THE WEEKEND AS HIGH PRESSURE MOVES
INTO THE AREA WITH THE NEXT THREAT OF STORMS ABOUT MID-WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SHOULD THE FORECAST RAINFALL BE REALIZED...RIVER FLOODING
WILL LIKELY BECOME AN ISSUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Oct 8, 12:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     FLASH FLOOD      MIAMI                   36.87N 94.88W
10/08/2009                   OTTAWA             OK   EMERGENCY MNGR

            SEVERAL ROADS ARE CLOSED DUE TO FLASH FLOODING. ALSO
            REPORTS OF COUNTY ROADS BECOMING IMPASSABLE.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:17 AM CDTRiver Flood WarningTSAOttawa5 days
Oct 8, 11:33 AM CDTAreal Flood AdvisoryTSACraig, Nowata, Osage, Ottawa, Pawnee, Rogers and 2 more117 min
Oct 8, 12:43 PM CDTFlash Flood WarningTSACraig, Nowata, Ottawa6 hr
Oct 8, 2:04 PM CDTRiver Flood WarningTSAOttawa4 days
Oct 8, 2:21 PM CDTRiver Flood WarningTSANowata36 hr
Oct 8, 4:02 PM CDTAreal Flood AdvisoryTSACreek, Delaware, Mayes, Okmulgee, Rogers, Tulsa and 1 more118 min
Oct 8, 4:45 PM CDTSpecial Weather StatementTSAMcIntosh60 min
Oct 8, 4:46 PM CDTFlash Flood WarningTSACreek, Delaware, Mayes, Rogers, Tulsa, Wagoner6 hr
Oct 8, 5:27 PM CDTSpecial Weather StatementTSACreek, Okfuskee, Okmulgee, Tulsa48 min
Oct 8, 6:02 PM CDTSpecial Weather StatementTSAMcIntosh, Mayes, Wagoner43 min
Oct 8, 6:39 PM CDTFlash Flood WarningTSAAdair, Cherokee, McIntosh, Muskogee, Okfuskee, Okmulgee6 hr
Oct 8, 6:44 PM CDTFlash Flood WarningTSACraig, Nowata, Ottawa6 hr
Oct 8, 6:51 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Delaware39 min
Oct 8, 6:58 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware62 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.